Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 2007 Jul 29;132(27):1475-9.

[Antiepileptic drug-induced osteopathy. Subtypes, pathogenesis, prevention, early diagnosis and treatment].

[Article in German]

Author information

  • 1Bayerisches Osteoporosezentrum der Universität München, München, Germany. Reiner.Bartl@med.uni-muenchen.de

Abstract

Published reports of studies on the long-term effects of anti-epileptic drugs (AED) on bone--its density, thickness, vitamin D metabolism and risk of fracture--have shown considerable methodological inadequacies (34). Despite these problems it has been clearly shown that patients with epilepsy who are on anti-epileptic drugs have a greater than normal risk of bone loss, abnormal mineralization and fractures. A patient on long-term treatment with AED has a two- to three-fold risk of sustaining a fracture. On average 50% of patients (ranging from 4-70% in different studies [18]) have an osteopathy (34). Type, dosage and duration of AED treatment determine the exact picture of the osteopathy--regardless of whether or not they are enzyme-inducing. Among the enzyme-inducing drugs, especially phenytoin, primidone, phenobarbital and carbamezapine have been investigated for their influence on vitamin D metabolism. Bone loss has also been noted even without evidence of vitamin D deficiency. Mixed forms of osteoporosis and osteomalacia occur particularly often and must be taken into account in any differentiated form of treatment. But the question remains unanswered whether current AEDs, such as lamotrigine, gabapentin or levetiracetam will cause little or no osteopathy. Comparable to the situation during long-term systemic administration of glucocorticoids, initial diagnosis, including the inexpensive dual-energy X-ray absorptiometry (DXA) and the serum concentration of 25-hydroxyvitamin D, must be obtained to determine whether initially there are any bone changes. In addition to a differentiated and clearly defined treatment of osteopathy in a patient with epilepsy, the aim must be to minimize the tendency towards seizures and their severity. The annual cost of adequate vitamin D substitution is about EUR 50, while biphosphonate treatment costs about EUR 500; the costs of vertebral or forearm fractures are about EUR 1000 and those of hip fracture about EUR 15,000. These figures exclude the costs of rehabilitation, nursing care and loss of earnings. Looked at in this way, the problem of AED-induced osteopathy has been underestimated. Yet it is actually preventable and--if already present--can be efficaciously and inexpensively treated when the new guidelines of the (German) Joint Organization of Osteology are followed. The prerequisite of rational treatment is a diagnostically clear distinction of osteoporosis and osteomalacia, but mixed forms are common. ("osteoporomalacia"). Further investigations of more recently developed AEDs (e.g. gabapentin, lamotrigine or levetiracetam) regarding their damaging action on bone during their long-term administration is essential. Systematic control of the state of bones in all patients on long-term treatment with AEDs is nowadays recommended without qualification, even though some study data are unsatisfactory or even lacking.

PMID:
17583832
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk